IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

On the dominance solvability of large cournot games

  • Börgers, Tilman
  • Janssen, Maarten C.W.

We consider Cournot's model of oligopolistic competition in a market for a homogeneous good. We seek conditions under which the oligopolists' game is dominance solvable and hence the Cournot equilibrium is the only outcome that survives iterated deletion of dominated strategies. We focus on "large" oligopolies, whereby we define an oligopoly to be "large" if both the demand and the supply side are replicated more than a certain finite number of times. We show that "large" Cournot oligopolies are dominance solvable if and only if the equilibrium of the approximated perfectly competitive market is globally stable under cobweb dynamics. Journal of Economic Literature Classification Numbers: 022.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/pii/S089982560580003X
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Games and Economic Behavior.

Volume (Year): 8 (1995)
Issue (Month): 2 ()
Pages: 297-321

as
in new window

Handle: RePEc:eee:gamebe:v:8:y:1995:i:2:p:297-321
Contact details of provider: Web page: http://www.elsevier.com/locate/inca/622836

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Ruffin, R J, 1971. "Cournot Oligopoly and Competitive Behaviour," Review of Economic Studies, Wiley Blackwell, vol. 38(116), pages 493-502, October.
  2. Guesnerie, Roger, 1992. "An Exploration of the Eductive Justifications of the Rational-Expectations Hypothesis," American Economic Review, American Economic Association, vol. 82(5), pages 1254-78, December.
  3. Allen, Beth & Hellwig, Martin, 1986. "Bertrand-Edgeworth Oligopoly in Large Markets," Review of Economic Studies, Wiley Blackwell, vol. 53(2), pages 175-204, April.
  4. Vives, Xavier, 1986. "Rationing rules and Bertrand-Edgeworth equilibria in large markets," Economics Letters, Elsevier, vol. 21(2), pages 113-116.
  5. Milgrom, Paul & Roberts, John, 1990. "Rationalizability, Learning, and Equilibrium in Games with Strategic Complementarities," Econometrica, Econometric Society, vol. 58(6), pages 1255-77, November.
  6. Moulin, Herve, 1984. "Dominance solvability and cournot stability," Mathematical Social Sciences, Elsevier, vol. 7(1), pages 83-102, February.
  7. Milgrom, Paul & Roberts, John, 1991. "Adaptive and sophisticated learning in normal form games," Games and Economic Behavior, Elsevier, vol. 3(1), pages 82-100, February.
  8. Novshek, William, 1985. "Perfectly competitive markets as the limits of cournot markets," Journal of Economic Theory, Elsevier, vol. 35(1), pages 72-82, February.
  9. Vives, Xavier, 1990. "Nash equilibrium with strategic complementarities," Journal of Mathematical Economics, Elsevier, vol. 19(3), pages 305-321.
  10. Thorlund-Petersen, Lars, 1990. "Iterative computation of cournot equilibrium," Games and Economic Behavior, Elsevier, vol. 2(1), pages 61-75, March.
  11. D. B. Bernheim, 2010. "Rationalizable Strategic Behavior," Levine's Working Paper Archive 514, David K. Levine.
  12. Borgers, Tilman, 1992. "Iterated Elimination of Dominated Strategies in a Bertrand-Edgeworth Model," Review of Economic Studies, Wiley Blackwell, vol. 59(1), pages 163-76, January.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:gamebe:v:8:y:1995:i:2:p:297-321. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.